Jump to content
CrazyBoards.org

Playing Nortriptyline levels by ear...


Recommended Posts

Okay, so I've had something pretty interesting happen during my first few days as an inpatient. There was an apparent nortriptyline shortage when I arrived in the evening. I had plenty of pills in my bag, but I was accused of smuggling opiates and denied access to them. They managed to find 50mg at midnight (my nightly dose is 150mg). I didn't sleep my first night there, but I hadn't slept the past 5 nights either.

Early the next day (8 AM) They were able to give me another 50mg. The Pdoc didn't want me taking more than 150mg in a day, so he prescribed only 100mg the evening (9 PM) of the second day, and I had the best sleep I'd had in years. And I dreamed in perfect clarity as opposed to dream quality on clonazepam (which I had been off a few days.) I'd even felt a little better the following day.

The following evening, I had an episode that was almost, but not quite a panic attack. It was as if I was calm and anxious at the same time, and Amazingly I was able to sleep through it, and slept just as well as the previous evening. My nortriptyline dose that night was the regular 150mg. Then my sleep quality slowly degraded, under a consistent dose of 150mg.

I'm wondering if I can gauge my nortriptyline blood level from these varying events. In general the entire dosage for that period was 100mg less than under normal circumstances. The first night/morning (12AM - 8AM taken together) was only 100mg, as was the dosage following. One could take this as an indication that I would do better on 100mg than 150mg.

On the other hand, the totality of those first three dosages occurred over a 24-hour period (50mg @ 12AM, 50mg @ 8AM, 100mg @ 9PM), 200mg altogether, the most I've taken in the complete space of a day, so maybe 200mg is better for me.

Of course this all depends on the amount of time it takes for nortriptyline to decay in your system, so it's difficult for me to gauge how much was in my system without knowing this. Of course the brief improvement could be due to a number of other factors, as well.

They didn't get around to retrieving my blood for a test until my last day there, and my next visit with a pdoc has been delayed, so I won't know the actual results for a while. 

One last thing- could a nortriptyline level test reveal if you're not responding to nortriptyline at all, regardless the dosage?

Link to comment
Share on other sites

It's important to get nortriptyline blood levels because it has a U-shaped dose response. Any dose too low or too high will not be effective.

I think if you have not responded to any doses below or at 150 mg yet, and your blood levels are within therapeutic range, then they can cautiously proceed past the maximum dose. Don't quote me on that though.

Link to comment
Share on other sites

Actually I've been on it 26 years and have only been having problems over the past 2 months. I tried explaining my experience on the lower dose in relation to the therapeutic window to the pdoc and he had no idea what he was talking about. His strategy is that if the levels aren't "too high", he'll raise the dosage.

Any ideas on what could cause your levels to change while being on a steady dose?

Edited by Schlep
Link to comment
Share on other sites

21 hours ago, Schlep said:

Actually I've been on it 26 years and have only been having problems over the past 2 months. I tried explaining my experience on the lower dose in relation to the therapeutic window to the pdoc and he had no idea what he was talking about. His strategy is that if the levels aren't "too high", he'll raise the dosage.

Any ideas on what could cause your levels to change while being on a steady dose?

So your pdoc doesn't seem to understand the therapeutic window concept? That's rather odd... And he tries to make the levels "too high," if I understand you correctly?

The only thing I could think of is changing dosing scheduling or adding a medicine that is a CYP inducer, but from what I understand, you've been on the same schedule and medications for a long time now, so I think that rules out the possibility. Usually as we age, our metabolisms slow down, not speed up.

Link to comment
Share on other sites

On 11/17/2018 at 10:39 AM, mikl_pls said:

So your pdoc doesn't seem to understand the therapeutic window concept? That's rather odd... And he tries to make the levels "too high," if I understand you correctly?

The only thing I could think of is changing dosing scheduling or adding a medicine that is a CYP inducer, but from what I understand, you've been on the same schedule and medications for a long time now, so I think that rules out the possibility. Usually as we age, our metabolisms slow down, not speed up.

So I got my test results from an outpatient Pdoc and I think sheshe said my nortriptyline level was 220 (she couldn't give me a copy for some reason). Can this account for an onset of previously controlled depression and anxiety and the reduction of clonazepam efficacy? 

Link to comment
Share on other sites

7 hours ago, Schlep said:

So I got my test results from an outpatient Pdoc and I think sheshe said my nortriptyline level was 220 (she couldn't give me a copy for some reason). Can this account for an onset of previously controlled depression and anxiety and the reduction of clonazepam efficacy? 

Honestly I don't know but I believe that is well over the standard therapy range. That said when I had a converstaion about this with pdoc he said that he knows that some docs are starting to get away from totally using the U-shaped model and push the upper limit a bit

Link to comment
Share on other sites

16 hours ago, Schlep said:

So I got my test results from an outpatient Pdoc and I think sheshe said my nortriptyline level was 220 (she couldn't give me a copy for some reason). Can this account for an onset of previously controlled depression and anxiety and the reduction of clonazepam efficacy? 

Yeah, I think the reference range for the therapeutic range is 70-170 ng/mL. That's really pushing it, but like @Iceberg said, apparently pdocs are starting to push the upper range. My pdoc would never do that though... she's pretty conservative when it comes to dosing TCAs. She doesn't want me on more than 100 mg desipramine when there's 200 mg more wiggle room to go with it.

  • Like 1
Link to comment
Share on other sites

11 minutes ago, mikl_pls said:

She doesn't want me on more than 100 mg desipramine when there's 200 mg more wiggle room to go with it.

Wow, that is being conservative! Do you have heart problems that she would keep you to a low dose? I'm dating myself, but back in the day when TCAs were the only game in town, I took them over a wide range of doses. Unfortunately, they never helped me and just gave me horrible side effects.

Link to comment
Share on other sites

3 hours ago, jt07 said:

Wow, that is being conservative! Do you have heart problems that she would keep you to a low dose? I'm dating myself, but back in the day when TCAs were the only game in town, I took them over a wide range of doses. Unfortunately, they never helped me and just gave me horrible side effects.

Nope. None whatsoever, but her husband passed away from sudden cardiac arrest, and I suspect she's afraid of causing me heart problems because of her late husband.

Link to comment
Share on other sites

8 hours ago, mikl_pls said:

Yeah, I think the reference range for the therapeutic range is 70-170 ng/mL. That's really pushing it, but like @Iceberg said, apparently pdocs are starting to push the upper range. My pdoc would never do that though... she's pretty conservative when it comes to dosing TCAs. She doesn't want me on more than 100 mg desipramine when there's 200 mg more wiggle room to go with it.

Does lorazepam have any cardiac side effects? It's been helpful, but I'm starting to feel weird things on it (random periods of mild shortness of breath, non-painful chest symptoms that are most likely gas related.) My heartrate and blood pressure have been consistently monitored over the past few weeks and no one's been concerned that they'vew been a bit above average (the newest pdoc checked BP with an old fashioned pump reader, and it was low compared to my readings at home.) I'm hoping things go down once I drop to 100mg of nortriptyline.

Would a high level of nortriptyline amplify the effects of hydroxyzine? I had a bad experience on it a few weeks ago.

Link to comment
Share on other sites

5 hours ago, Schlep said:

Would a high level of nortriptyline amplify the effects of hydroxyzine? I had a bad experience on it a few weeks ago.

I would think so insofar as they're both antihistaminergic and slightly anticholinergic.

Link to comment
Share on other sites

Okay, I dropped the nortriptyline to 100mg last night, and although I bare;y slept, I think I'm feeling a lot better (my heart rate is down too.) The higher blood level seemed to affect the way I was experiencing benzos (especially in the "brain zap" category.) I took .25 mg of lorazepam about an hour and a half ago, and haven't experienced the wide range of symptoms I received during the week. This has been an absolute nightmare and could have been easily preventable if my medical doctor was routinely monitoring my blood level.

 

Is it at all likely that I had neurleptic malignant syndrome or serotonin syndrome? 

Edited by Schlep
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...